Anticoagulation-related nephropathy (ARN) is a significant but under-diagnosed complication of anticoagulation We have heard of cases of warfarin nephropathy but why can't this happen with any anti coagulation. A recent review illustrates the data for us. Check out this review here. ARN is currently defined as acute kidney injury (AKI) without obvious etiology in the setting of an International Normalized Ratio (INR) of > 3.0. Prior investigations into ARN have almost universally focused on anticoagulation with warfarin; however, recent case reports and animal studies
suggest that it can also occur in patients taking novel oral anticoagulants.
It is important to consider this entity in our differential. Biopsy is not always possible as most of the cases present with high INR levels and risk of bleeding could be high. But in certain cases, perhaps possible too make a more distinct diagnosis. The authors make some interesting and important recommendations for patients at risk for ARN
1. INR and renal function to be monitored every 3-4 weeks in first 3 months of starting anticoagulation as most of the ARN happens in 6-8 weeks following therapy.
2. Rapid increases in INR can cause AKI
3. Patients with moderate to severe CKD should have their renal function checked even more frequently.
4. If INR is supratheurapeutic, renal function should be checked more closely
5. Workup should include Urinalysis, urine electrolytes, renal sonogram and if negative and only finding is hematuria- ARN should be in the differential diagnosis.
6. The data on the newer direct oral AC is minimal in CKD patients. Renal function should be monitored in those patients closely as well as dosing might depend on crcl as well for those agents.
While the data is mostly in warfarin, the newer agents and the kidney might be at risk. Thus far only 1 case report as I linked earlier is noted with dabigatran but was also clouded with hx of IgA nephropathy and warfarin use. Some of the complications of dabigatran related bleeding are due to the AKI or low clearance. Which came first?
Regardless, AKI can be seen with glomerular bleeding and I have noted crt rising with INR rising and considered it in many cases. Let's see if the newer oral ACs have this complication. Uptodate even has a section on this now listed under ARN.
My prior post on WRN in 2011 when it was first described.
Check out this other review as well
Post a Comment